[Skip to Content]
[Skip to Content Landing]
Article
May 1980

Therapy for Status Epilepticus

Author Affiliations

EEG Laboratory Department of Neurology University of California, Davis Medical Center Sacramento, CA 95817

Arch Neurol. 1980;37(5):326-327. doi:10.1001/archneur.1980.00500540104031
Abstract

To the Editor.—  The article by Ramsey et al (Archives 36:535-539, 1979) on the uptake of anticonvulsants in dog and cat brains is an extension of their earlier studies in human brain.1 The authors conclude in their abstract (but nowhere in the body of their report) that it would be appropriate to treat patients with status epilepticus initially with intravenous (IV) diazepam followed by "subsequent rapid use of IV phenytoin or phenobarbital." The recommended interval of time between termination of therapy with diazepam and the beginning of phenobarbital therapy remains unclear and it is assumed to be short or irrelevant.We are concerned because evidence exists that combined phenobarbital and diazepam therapy frequently causes hypotension and respiratory depression that may be difficult to reverse. For example, the occurrence of severe and sometimes fatal hypotension is clearly documented in the clinical literature2-4 and has been confirmed by our own experience.

First Page Preview View Large
First page PDF preview
First page PDF preview
×